Wisconsin, 2015

Flood in Wisconsin, December 16 to 19, 2015

December 16 to 19, 2015 · NWS MKX · 1 event in 1 county or zone

Heavy rains during the month of December led to the flooding of the Wisconsin River in the Portage area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Heavy rains during the month of December led to the flooding of the Wisconsin River in the Portage area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 16, 2:55 AM CST, 20 minutes earlier.

Area forecast discussion, Dec 16, 2:55 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
255 AM CST WED DEC 16 2015

.TODAY AND TONIGHT...FORECAST CONFIDENCE IS HIGH.

PRECIP COVERAGE WILL EXPAND ACROSS THE AREA THIS MORNING IN RESPONSE
TO THE ARRIVAL OF THE STRONG DYNAMICS WITH THE CLOSED MID LEVEL
CIRCULATION TRACKING NORTHEAST ACROSS MINNESOTA AND NORTHWEST
WISCONSIN. A STRONG LOW LEVEL JET QUICKLY SPREADS FROM EASTERN IA
THROUGH THE FORECAST AREA AFTER 12Z...EXITING TO THE EAST AFTER 18Z.
SOUNDINGS SHOW THE COLUMN QUICKLY SATURATING UP TO 10-13KFT BETWEEN
12-18Z AHEAD OF APPROACHING OCCLUDING SFC FRONT...DEEPER MOISTURE
EAST COMPARED TO FAR WEST. THEREFORE WILL KEEP THE HIGHEST POP
TRENDS IN THE EAST THIS MORNING. ALL RAIN. MID LEVEL DRY AIR AND
COLD ADVECTION PUSHES IN FROM THE SOUTHWEST BY LATE MORNING IN THE
WAKE OF THE FRONT...OVERSPREADING THE AREA QUICKLY IN THE AFTERNOON.
NOT SURE IT WILL BE ENOUGH TO SCOUR THE LOW LEVEL MOISTURE/CLOUDS.
STEEPENING LOW LEVEL LAPSE RATES WILL RESULT IN SOME DECENT WINDS
THIS AFTERNOON OUT OF THE SOUTH TO SOUTHWEST. GUSTS TO 35 MPH
POSSIBLE...MAYBE UP TO 40 MPH IN THE USUAL SPOTS...MONROE IS ALMOST
A GUARANTEE GIVEN THE HIGH BIAS FOR SOUTHWEST FLOW THERE.

CHILLY TONIGHT WITH LOWS IN THE MID TO UPPER 20S...STILL ABOVE
NORMAL FOR DECEMBER. CLOUDY AND DRY WITH DIMINISHING WINDS.

.THURSDAY THROUGH SATURDAY - CONFIDENCE...MEDIUM
PROGS CONTINUE TO SHOW UPPER TROUGH CARVING OUT ACROSS THE WRN
GRT LAKES REGION THIS PERIOD WITH SUSTAINED LOW LEVEL COLD AIR
ADVECTION. 925 TEMPS WILL BE GETTING PROGRESSIVELY COLDER RIGHT
INTO SATURDAY MORNING WHEN LOW LEVEL THERMAL TROUGH IS PROGGD TO
BE SITUATED ACROSS SRN WI. 925 TEMPS AS OF 12Z SATURDAY EXPECTED
TO BE IN THE -10 TO -13C RANGE. WITH THE AMPLIFYING TROUGH THERE
ARE A COUPLE OF SPOKES OF ENERGY THAT PIVOT THROUGH ESPECIALLY
LATER THURSDAY NIGHT INTO FRIDAY MORNING. THE GFS IS QUITE DRY
THOUGH THE NAM SHOWS A BIT MORE SATURATION WITH FAIRLY STEEP LOW
LEVEL LAPSE RATES. THE SATURATED PROFILE EXTENDS INTO THE
DENDRIDIC GROWTH ZONE WHICH WOULD POTENTIALLY BE SUPPORTIVE OF A
FEW SHSN OR FLURRIES. WILL KEEP POPS OUT OF FORECAST FOR NOW PER
SUPERBLEND BUT AT LEAST SOME FLURRIES MAY BE NEEDED FOR A TIME
THURSDAY NGT/FRIDAY MORNING.

.SUNDAY - CONFIDENCE...MEDIUM
500 MILLIBAR FLOW BECOMES MORE SOUTHWEST AHEAD OF A SHORTWAVE
TROUGH APPROACHING FROM THE PLAINS. A SOUTHWEST 925/850 FLOW
DEVELOPS WHICH ENHANCES THE ADVECTION OF A WARMER AIRMASS INTO THE
REGION. THE 00Z ECMWF DEVELOPS A CLOSED 850 LOW ACROSS SRN MN
WHILE THE GFS SHOWS A MORE PROGRESSIVE TROUGH WITH A BIT MORE
MOISTURE RESULTING IN SOME LIGHT QPF. SO LEFT IN THE SMALL/SLGT
CHC POPS THAT THE SUPERBLEND GENERATED. WITH THE MODIFIED AIRMASS
EXPECT TEMPS TO SHOW A DECENT REBOUND FROM THE CHILL OF
FRIDAY/SATURDAY.

.SUNDAY NIGHT AND MONDAY - CONFIDENCE...LOW TO MEDIUM
THE GEM AND ECMWF BOTH SHOW A SLOWER MORE DEVELOPED LOOK TO THE
SURFACE/850 LOWS WITH A SLOWER PROGRESSION. IN EITHER CASE THE
TRACK OF THE LOW SUPPORTS A WARM SOLUTION AND A RAIN EVENT FOR SRN
WI. THE GFS CONTINUES A QUICKER AND LESS DEVELOPED SOLUTION WITH
THE BULK OF ANY PRECIPITATION EXITING EAST OF THE CWA SUNDAY
EVENING WHILE THE SLOWER SOLUTIONS KEEP RAIN GOING MUCH OF THE
NIGHT AND EVEN LINGERING INTO MONDAY MORNING. STILL SOME DETAILS
TO WORK OUT ON THIS SYSTEM IN TERMS OF TIMING AND STRENGTH BUT
APPEARS THAT IN EITHER CASE WE ARE LOOKING AT A RAIN SCENARIO.

.TUESDAY - CONFIDENCE...MEDIUM
THE ECMWF SHOWS MORE OF BROAD MID LEVEL TROUGH ACROSS THE CNTRL
US. MEANWHILE THE GFS IS MORE AMPLIFIED WITH THIS TROUGH AND IS
SUGGESTING MORE CYCLOGENESIS IN THE PLAINS WITH THE ECMWF HAVING A
WEAKER LOW. THE GFS IS A BIT QUICKER BRINGING PRECIP INTO THE
SOUTH BEFORE 00Z WHILE THE ECMWF IS DRY AND ACTUALLY KEEPS BULK
OF THIS SYSTEM TO OUR SOUTH AND EAST. WILL KEEP THE SLIGHT CHANCE
POPS FOR NOW. THERMAL PROFILE SUGGESTS THIS INCOMING SYSTEM WOULD
BE MORE OF A RAIN PRODUCER

&&

.AVIATION/12Z TAFS/...RAIN WILL INCREASE ACROSS THE AREA THIS MORNING
...EXITING TO THE EAST BY AROUND 18Z. THE RAIN WILL BE ALONG AND AHEAD
OF AN APPROACHING OCCLUDING FRONTAL BOUNDARY TIED TO A SFC LOW MOVING
NORTHEAST ACROSS MN THIS MORNING. LOOK FOR IFR CONDITIONS AHEAD OF
THE FRONT...LIKELY LIFTING TO MVFR THEN VFR LEVELS THIS AFTERNOON
IN THE WAKE OF THE PASSING FRONT. COLDER AIR ARRIVING WILL STEEPEN
THE LOW LEVEL LAPSE RATES RESULTING IN RATHER STRONG/GUSTY SOUTH
TO SOUTHWEST WINDS THIS AFTERNOON. A FEW GUSTS WILL REACH 30KTS.
MVFR CIGS SHOULD RETURN TONIGHT WITH MOISTURE WRAPPING AROUND THE
DEPARTING LOW AND COLD AIR ADVECTION PERSISTING. WINDS WILL
DIMINISH TONIGHT.

&&

.MARINE...A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR
STRONG WINDS ASSOCIATED WITH LOW PRESSURE MOVING NORTHEAST ACROSS
MINNESOTA TODAY. WINDS WILL BE SOUTHEAST THIS MORNING...VEERING TO
THE SOUTH THEN SOUTHWEST THIS AFTERNOON INTO TONIGHT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 4 AM CST THURSDAY FOR LMZ643>646.

&&

TODAY/TONIGHT AND AVIATION/MARINE...DAVIS
THURSDAY THROUGH TUESDAY...COLLAR
Hazardous weather outlook, Dec 15, 9:05 PM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
905 PM CST TUE DEC 15 2015

WIZ046-047-051-052-056>060-062>072-170315-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
905 PM CST TUE DEC 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A FEW RIVERS ACROSS SOUTH CENTRAL WISCONSIN INCLUDING THE
WISCONSIN RIVER WILL CONTINUE TO EXPERIENCE MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

SOUTHWEST WINDS OF 20 TO 25 MPH ARE LIKELY WEDNESDAY AFTERNOON
WITH GUSTS OF 35 MPH POSSIBLE AS STRONG LOW PRESSURE PASSES BY
TO THE NORTHWEST.

A FEW RIVERS ACROSS SOUTH CENTRAL WISCONSIN INCLUDING THE
WISCONSIN AND BARABOO RIVERS WILL CONTINUE TO EXPERIENCE MINOR
FLOODING INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-170315-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
905 PM CST TUE DEC 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY GOES INTO EFFECT LATE TONIGHT DUE TO BRISK
SOUTHEAST WINDS AND BUILDING WAVES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THE SMALL CRAFT ADVISORY WILL CONTINUE THROUGH EARLY THURSDAY
MORNING. A FEW GUSTS WILL APPROACH GALE FORCE LEVELS ON WEDNESDAY.

WWW.WEATHER.GOV/MKX

KAVINSKY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Columbia

When
December 16, 3:15 AM CST to December 19, 10:30 PM CST
Where
Columbia County, 2.56 mi SSW of Portage to 1.64 mi S of Portage
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.517, -89.472

The Wisconsin River near Portage reached flood stage and flooded much of the Blackhawk Park area and near Long Lake on the south side of the river from Portage. A few roads were closed including Old River Road and West Lane Road with around 4 feet of water over them. Some seasonal homes along Old River Road were surrounded by floodwaters. Farther south in the Town of Dekorra, a few homes had floodwaters in the first floor along with the flooding of outbuildings. Floodwaters also flowed over County Highway J in the Town of Dekorra. Some residents had to use canoes or boats for transportation to and from their homes.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608576.